Advertisement

A Case of Clopidogrel Induced TTP Recurring After Four Years

Nanda K. Methuku, Abhinav B. Chandra, Anuradha Belur and Lech Dabrowski

Abstract

Abstract 4678

Case description -A 61 year old woman was started on clopidogrel after having PTCA with stent placement in February 2006. Four weeks after starting clopidogrel she developed thrombocytopenia with platelet nadir of 17,000. Her LDH was 700 IU/L and she was anemic with hemoglobin of 7.4 gm/dl with elevated reticulocyte count. Peripheral blood smear showed schistocytes and diagnosis of TTP secondary to clopidogrel was made. She did not have renal insufficiency. Clopidogrel was discontinued and patient was started on plasmapheresis with recovery of platelet counts. Early attempts in weaning plasmapheresis resulted in drop in platelet count and Rituximab was given to the patient weekly for four weeks. Subsequently, patient was weaned off plasmapheresis. For four years patient was followed periodically with CBC showing platelet counts greater than 250,000. In May 2010, four years after initial event patient was admitted to hospital for abdominal pain and found to have splenic infarcts. Subsequently, she also developed bilateral cerebral infarcts. Platelet count had decreased to less than 100,000. Her LDH was elevated at 419 IU/L. Reticulocyte count was 2.3%. Peripheral blood smear revealed significant number of schistocytes. There was no renal insufficiency or fever. Trans-esophageal echocardiogram (TEE) was done that did not reveal any vegetations. Patient was diagnosed as having recurrence of TTP and started on plasmapheresis with recovery in platelet counts. Pt was also treated with Rituximab.

Discussion-We describe a case of TTP initially occurring within weeks of starting clopidogrel. Patient was treated with plasmapheresis and Rituximab and clopidogrel was discontinued. Patient had recurrence after four years as manifested by infarcts in multiple organs, with mild thrombocytopenia, elevated LDH and significant number of schistocytes on peripheral blood smear. It is very uncommon for clopidogrel associated TTP to recur after such a prolonged period of 4 years. Most cases of clopidogrel associated TTP have mild thrombocytopenia. This patient had severe thrombocytopenia on first presentation of TTP but had mild thrombocytopenia on recurrence. This case illustrates the importance of extended follow up and high index of suspicion for TTP as delays in initiation of plasmapheresis has a poor clinical outcome.

Disclosures: No relevant conflicts of interest to declare.